Last Shot: A New Chemotherapy Drug Means New Side Effects
[Editor's Note: Longtime concert photographer and fellow Weekling Andrew Youssef found out almost two years ago that he had Stage IV colon cancer. In that time, he has continued to shoot tons of music events for us on top of other freelance work and holding a day job at a hospital, of all places. As he continues to fight for his life, this series, Last Shot, allows him to tell his story in his own words.]
After going a few weeks without chemotherapy, I was mentally relieved to have started some new form of medication (called TAS-102) when I enrolled in a clinical drug trial. The difficult part now is waiting to see if the chemotherapy will work and how my body will react. Another confounding factor is that my body was still washing out of the prior medications that I was taking.
Even though I stopped taking Erbitux (Cetuximab) and Tarceva (Erlotinib) nearly two months ago, these medications can still remain circulating in your body for up to three months. The horrible acne rash that they caused has finally subsided and my skin isn't as inflamed as it used to be. Both medications also caused a fair amount of diarrhea which has calmed down significantly.
TicketsWed., Aug. 23, 11:00pm
TicketsThu., Aug. 24, 7:00pm
Premium Level Seating: Dierks Bentley What The Hell World Tour 2017
TicketsThu., Aug. 24, 7:00pm
Slow Season, the Streetwalkin Cheetahs, the Freeks, Albatross Overdrive
TicketsThu., Aug. 24, 9:00pm
While I'm extremely happy to get rid of the skin rash and have my stomach function properly, the new onset of stomach and back pain didn't really give me much time or energy to celebrate. It seems like I traded one side effect for another. It would be nice to get side effects that cancel each other out but I don't seem to be that lucky.
My initial experience with TAS-102 wasn't quite as pleasant as I hoped. The instructions that I was given regarding the new medication were to eat something prior to taking the dose and to take with a large glass of water. Even thought I followed the instructions, I proceeded to barf up my dinner on the first day of taking the new drug. I can now clearly report to the Food and Drug Administration that nausea and vomiting are definitely a side effect.
A cloud of nausea and a major suppression of my appetite occurred throughout the two weeks of taking the new medication. Luckily, I only take the medication for two weeks then I get another two weeks off to let my body recover and presumably eat as much as I can in that time frame to make up for some of the weight loss that occurred.
Even though I am trained as a pharmacist, it is still immensely difficult to medically manage all the pain and side effects I am experiencing. I don't know how other cancer patients manage without a tremendous amount of support. My resolve though still remains and I will keep fighting whatever side effects the new drug throws at me.
Get the ICYMI: Today's Top Stories Newsletter Our daily newsletter delivers quick clicks to keep you in the know
Catch up on the day's news and stay informed with our daily digest of the most popular news, music, food and arts stories in Orange County, delivered to your inbox Monday through Friday.